BookmarkBookmarkTickBookmarkAdd
save

What Is Ovarian Hyperstimulation?

I heard there is a chance of ovarian hyperstimulation with my fertility treatment. What does that mean?
ByPeter G. McGovern, MD, director, Division of Reproductive Endocrinology and Infertility, University of Medicine and Dentistry of New Jersey, Newark; medical director of University Reproductive Associates, Montclair, NJ
Fertility Specialist
Updated
March 2, 2017
Hero Image

Ovarian hyperstimulation is a complication that can occur after taking fertility medication to boost your egg production. It affects about 1 out of every 10 women who undergo IVF. What happens is that the ovaries become overstimulated and extremely swollen, absorbing water from the bloodstream. Most of the time symptoms are relatively mild, including abdominal pain and bloating and sudden weight gain. Occasionally, though, it can be more serious, causing ovaries to swell up to the size of grapefruit and creating severe pain, shortness of breath and decreased urine output. There’s not a lot of treatment options available, beyond drinking plenty of fluids, keeping your legs elevated and taking a mild pain reliever like acetaminophen (Tylenol). More severe cases may require hospitalization to monitor your breathing and comfort. Eventually, the ovaries will return to their normal size, in about a week if you’re not pregnant and up to a month if you do conceive.

Plus More From The Bump:

Please note: The Bump and the materials and information it contains are not intended to, and do not constitute, medical or other health advice or diagnosis and should not be used as such. You should always consult with a qualified physician or health professional about your specific circumstances.

save
Related Video

Next on Your Reading List

Article removed.